Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2019, 4:48 AM EDT for Defiance County, Williams County, Ohio; 6 counties in Indiana. It was in force for 57 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 4:48 AM EDT (08:48 UTC)
- Expired
- May 23, 2019, 5:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Allen County, IN, DeKalb County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN, Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:48 AM EDT | TSTM WND DMG | 1 S Washington Center, IN | ANCHORED PLAYSET FLIPPED UPSIDE DOWN. ANCHORED TRAMPOLINE THROWN 200 FT INTO TREE LINE. SMALL LIMBS DOWN. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 N Howe, IN | DUGOUTS DESTROYED ON N 050 E AT E 600 N. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nne Howe, IN | BARN DESTROYED ON N100 E BETWEEN E 600 N AND E 700 N. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nw Columbia City, IN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NW COLUMBIA CITY. ESTIMATED 6-10 INCH TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nw Columbia City, IN | ESTIMATED 6-10â TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nw Columbia City, IN | ESTIMATED 6-10 INCH DIAMETER TREE BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nw Columbia City, IN | ESTIMATED 6-10 INCH TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 2 Wsw Howe, IN | NUMEROUS TREES SNAPPED OR UPROOTED JUST WEST OF HOWE ALONG W 450 N. |
| May 23, 5:00 AM EDT | TSTM WND DMG | Howe, IN | SIGNIFICANT TREE AND POWER LINE DAMAGE IN AND AROUND HOWE. POWER OUT. |
| May 23, 5:03 AM EDT | TSTM WND DMG | 3 E Rome City, IN | LARGE TREE LIMB ACROSS LEIGHTY ROAD, TIME ESTIMATED BY RADAR. |
| May 23, 5:03 AM EDT | TSTM WND DMG | Wolcottville, IN | RELAYED PUBLIC REPORT OF LOTS OF TREES DOWN IN WOLCOTTVILLE AND POWER OUT. TIME ESTIMATED FROM RADAR. |
| May 23, 5:10 AM EDT | TSTM WND GST 60 | 1 Ese Dunfee, IN | TIME ESTIMATED BY RADAR. |
| May 23, 5:13 AM EDT | TSTM WND DMG | 2 N Rolling Hills, IN | SEVERAL LARGE LIMBS DOWNED, MINOR ROOF DAMAGE FROM LIMBS. |
| May 23, 5:13 AM EDT | TSTM WND GST 76 | 2 N Rolling Hills, IN | MEASURED FROM ANEMOMETER ON ROOFTOP BEFORE IT WAS DESTROYED. |
| May 23, 5:14 AM EDT | TSTM WND DMG | Orland, IN | POWER LINES AND TREES DOWN AND TREES UPROOTED AND ROADS CLOSED. ORLAND TO PLEASANT LAKE AREA. |
| May 23, 5:15 AM EDT | TSTM WND DMG | 1 Nne Rolling Hills, IN | TWO SIX INCH DIAMETER LIMBS DOWN, MEASURED 68 MPH GUST HOME WEATHER STATION. NUMEROUS REPORTS OF POWER OUTAGES. |
| May 23, 5:15 AM EDT | TSTM WND DMG | 1 S Angola, IN | EMERGENCY MANAGER REPORTS LIMBS, TREES AND POWER LINES DOWN COUNTY WIDE. TIME ESTIMATED FROM RADAR. |
| May 23, 5:15 AM EDT | TSTM WND DMG | 1 Ssw Hamilton, IN | SNAPPED TREE LAYING ON POWER LINE. SR 427 NORTH JUST PAST CR 4 NEAR HAMILTON, IN. TIME ESTIMATED BY RADAR. |
| May 23, 5:25 AM EDT | TSTM WND DMG | 1 Ne Fort Wayne, IN | TWO TREES DOWN, ONE INTO A HOUSE AND CARS, THE OTHER BLOCKING INTERSECTION. NO WORD ON INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WUUS53 KIWX 230848
SVRIWX
INC003-033-087-113-151-183-OHC039-171-230945-
/O.NEW.KIWX.SV.W.0041.190523T0848Z-190523T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
448 AM EDT Thu May 23 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Steuben County in northeastern Indiana...
Allen County in northeastern Indiana...
Noble County in northeastern Indiana...
Eastern Whitley County in northeastern Indiana...
De Kalb County in northeastern Indiana...
Lagrange County in northeastern Indiana...
West central Defiance County in northwestern Ohio...
Southwestern Williams County in northwestern Ohio...
* Until 545 AM EDT.
* At 447 AM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of White Pigeon to 6 miles west of
Tri-lakes to near North Manchester, moving east at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fort Wayne, New Haven, Auburn, Kendallville, Columbia City, Angola,
Garrett, Butler, Lagrange, Tri-lakes, Huntertown, Avilla, Albion,
Waterloo, Fremont, Churubusco, Hamilton, Woodburn, Rome City and
Grabill.
This includes the following highways...
Interstate 469 between mile markers 15 and 30.
Interstate 69 in Indiana between mile markers 300 and 357.
Interstate 80 in Indiana between mile markers 117 and 156.
Interstate 80 in Ohio near mile marker 0.
These are dangeerous storms with a history of producing wind gusts
of 60 to 70 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 8478 4125 8480 4101 8481 4100 8553
4125 8549 4176 8550 4176 8481
TIME...MOT...LOC 0847Z 260DEG 59KT 4175 8554 4125 8560 4100 8573
HAIL...<.75IN
WIND...70MPH
$$
MARSILI1 follow-up statement
798
WWUS53 KIWX 230927
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
527 AM EDT Thu May 23 2019
INC087-113-183-230936-
/O.CAN.KIWX.SV.W.0041.000000T0000Z-190523T0945Z/
Noble IN-Whitley IN-Lagrange IN-
527 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NOBLE...EASTERN WHITLEY AND
LAGRANGE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
northeastern Indiana.
LAT...LON 4136 8478 4125 8480 4101 8481 4100 8533
4104 8534 4126 8520 4126 8519 4128 8519
4176 8497 4176 8481
TIME...MOT...LOC 0926Z 261DEG 51KT 4184 8480 4133 8484 4100 8507
$$
INC003-033-151-OHC039-171-230945-
/O.CON.KIWX.SV.W.0041.000000T0000Z-190523T0945Z/
Steuben IN-Allen IN-De Kalb IN-Defiance OH-Williams OH-
527 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR EASTERN STEUBEN...ALLEN...DE KALB...WEST CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...
At 526 AM EDT, severe thunderstorms were located along a line
extending from near Reading to near St. Joe to near New Haven, moving
east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Fort Wayne, New Haven, Auburn, Angola, Garrett, Butler, Huntertown,
Waterloo, Fremont, Hamilton, Woodburn, Grabill, St. Joe, Aboite, Ray,
Leo-cedarville, Concord, Ashley, Newville and Hudson.
This is a dangerous line of storms. These storms have a history of
producing 60 to 70 mph wind gusts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 8478 4125 8480 4101 8481 4100 8533
4104 8534 4126 8520 4126 8519 4128 8519
4176 8497 4176 8481
TIME...MOT...LOC 0926Z 261DEG 51KT 4184 8480 4133 8484 4100 8507
HAIL...<.75IN
WIND...70MPH
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 23, 2:52 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 252 AM EDT Thu May 23 2019 .SYNOPSIS... Issued at 1212 AM EDT Thu May 23 2019 Dry and mild conditions during the early overnight will give way to showers and thunderstorms from west to east between 3 AM EDT and 7 AM EDT this morning. Some storms could be strong to severe overnight into early Thursday morning with hail, gusty winds and locally heavy rainfall. Drier conditions then return Thursday afternoon into Thursday night. High temperatures this afternoon will reach into mid 70s to low 80s. Friday into the upcoming holiday weekend will then feature near normal temperatures and periodic chances for showers and thunderstorms. && .SHORT TERM...(Today and Tonight) Issued at 240 AM EDT Thu May 23 2019 Strong bowing segments were upstream over Illinois ahead of a cold front where wind gust reports were close to 70 mph which matched the forward speed of the returns in the Springfield area. Given the radar returns and a very distinguished rear inflow notch, fast storm movement and the likelihood of cell mergers, have coordinated with the SPC and added severe mention to the forecast given a good chance for a watch. There is a good chance for severe wind gusts, especially west of Highway 31 all of the way to the Mich line. Organized convection is still expected east of Highway 31 where wind gusts to or above 50 mph are possible. A large cell merger had taken place about 240 EDT southwest of IKK bring an greater likelihood for severe storms into the Laporte County area. Storms will move through rapidly and should clear the area by late morning. && .LONG TERM...(Friday through Wednesday) Issued at 240 AM EDT Thu May 23 2019 For Friday through the middle of next week, the pattern will remain active north of the upper ridge with periodic chances for showers and storms. Precipitable water values will be above 1.5 inches and times and bring the potential for heavy rain, especially if cell train. Highs should be around 80 to 85 most if not all days through next week Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1212 AM EDT Thu May 22 2019 Widespread showers and thunderstorms from north central Illinois into eastern Missouri will shift east across northern Indiana during the overnight hours. Upstream storms should gradually congeal into larger convective complex as it enters northwest Indiana after 08Z with a threat of strong/severe storms and associated wind/hail potential. Instability gradient would appear to favor areas generally along and south of Route 30 for greatest severe threat overnight. Have not made much timing to previous timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at KFWA. Did also include a mention of stronger westerly wind gusts to 35-40 knots in association with stronger storms at KFWA. Strong winds aloft should allow for steady eastward progression of possible congealed convective complex, taking bulk of stronger storms into northwest Ohio after 10Z or 11Z. Will also continue mention of LLWS overnight with strongest southwesterly low level jet of 45 to 50 knots at 2000 ft. Remainder of the short term period should be quiet, with westerly winds and gusts to around 20 knots across northern Indiana during the day Thursday as frontal boundary sags south of the terminals. Focus for additional shower and storm activity on Thursday should remain across southern Indiana/Ohio. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili/Steinwedel SHORT TERM...Skipper LONG TERM...Skipper AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:21 AM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 321 AM EDT Thu May 23 2019 INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730- Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Strong to possibly severe storms with wind gusts above 50 mph will move across the area early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003>009-012>018-020-022>026-032-033-240730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Grant-Blackford- 321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/ ...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning. LMZ043-046-240730- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Strong storms will move across the nearshore waters early this morning with wind gusts greater than 40 knots possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances of thunderstorms can be expected through Memorial Day and may bring gusty winds along with hazards to small craft.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:19 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 41 min |
| May 23, 5:44 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Defiance, Henry, Paulding, Putnam, Van Wert | 46 min |
| May 23, 5:55 AM EDT | Special Weather Statement | IWX | Fulton | 35 min |
| May 23, 6:07 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Henry, Putnam | 53 min |
| May 23, 3:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more | 75 min |
| May 23, 4:09 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Grant, Huntington, Kosciusko, Marshall and 3 more | 66 min |
| May 23, 4:25 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 50 min |
| May 23, 5:03 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 57 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.